Overdose Awareness Day Tips – PUBLIC HEALTH INSIDER

0
31

On this last day of August, we remember and mourn those who lost their lives to a fatal drug overdose. And as part of the International Overdose Awareness Day, it’s a good time to learn about the risk of overdose and evidence-based practices and resources that mitigate harm and help reduce the stigma associated with overdose and substance use. .

At a time when Fentanyl and other drugs are killing more King County residents every week than COVID-19It is important to remember that the tragedy of a death caused by an overdose is preventable. Knowing the signs of an overdose, having naloxone (the drug to reverse an opioid overdose) on hand, and calling 9-1-1 when an overdose is suspected can potentially save a life.

Here are some practical tips on how to commemorate International Overdose Awareness Day and prevent an overdose death:

1. Learn the signs of an overdose. Every second counts when someone is overdosing and determining when taking action can save a life. If you see any of the following signs, call 9-1-1 right away. Washington State Good Samaritan law protects both you and the overdose victim from drug possession charges.

  • An opiate overdose can come on suddenly or come on slowly over a few hours. Signs of an opiate overdose include:
    • I don’t wake up
    • Slow or absent breathing
    • Pale, ashy, fresh skin
    • Blue or gray lips or nails
  • Overdose deaths involving methamphetamine have increased by 600% over the past decade in Washington State. The signs of a methamphetamine overdose include:
    • A lot of sweating
    • Red, hot, dry or cold, pale, clammy skin
    • Nausea
    • Headache, dizziness or confusion
    • Rapid heartbeat, chest pain
    • I cannot walk or move and / or numb my limbs
    • trembling
    • Slow or absent breathing or snoring / gurgling

2. Take naloxone and keep it on hand in case of an opioid overdose. Naloxone, often called Narcan, can save a life by reversing an opioid overdose. To visit www.lacedandlethal.com or stopoverdose.org to find out where to find naloxone near you.

3. Attend an event hosted by one of our community partners promoting harm reduction and safer use practices:

  • Hepatitis Education Project will host an event in honor of Overdose Awareness Day complimenting their regular clinic hours (1-5pm) at their offices (1621 S. Jackson St, STE 201, Seattle WA 98144).
  • Popular Alliance for Harm Reduction will co-host an International Free Community Overdose Awareness Day event at Westcrest Park, August 9,000.ns Ave SW, Seattle WA 98106 from 6pm to 8pm. Distribution of naloxone and COVID vaccines while stocks last.

4. Visit the International Overdose Awareness Day website to publish and read tributes to loved ones who have died from an overdose. People who use drugs are valued and loved members of our families and communities, and their lives should be commemorated in a safe and non-judgmental environment.

5. If you or a loved one is struggling with opiate addiction, ask for help. There are incredibly effective medications to help reduce the risk of overdose and the cravings associated with opioid use disorder. Contact the Washington Recovery Helpline and find out where you can get help today. Their number is 866-789-1511.

Originally posted Aug 31, 2021

LEAVE A REPLY

Please enter your comment!
Please enter your name here